The discovery of immune checkpoint inhibitors [monoclonal antibodies that target cytotoxic T lymphocyte-associated antigen-4 (CTLA-4), programmed cell death protein 1 (PD-1), or programmed death-ligand 1 (PD-L1)] marked a significant advance in cancer therapy. Immune checkpoint blockade medicines had a highly unique safety profile, despite a positive risk/benefit ratio. Because of their distinct method of action, they caused a novel set of adverse events, the majority of which were immune-related [immune-related adverse events (irAEs)], which were primarily caused by the activation of cytotoxic CD4+/CD8+ T cells. Appropriate therapy and counseling are also recommended, along with a step-by-step strategy for optimal care by both professional oncologists and dermatologists. The clinical and histopathologic characteristics of dermatologic irAEs caused by immune checkpoint inhibitors were discussed by researchers for a review.
Cutaneous toxicities appeared to be one of the most common irAEs, whether with anti-PD-1 and anti-CTLA-4 drugs or the recently introduced anti-PD-L1 medicines, indicating a class effect. They appeared in more than one-third of treated individuals, primarily as a maculopapular rash (eczema-like spongiotic dermatitis) and pruritus. Other dermatologic signs included lichenoid responses, psoriasis, acneiform rashes, vitiligo-like lesions, autoimmune skin illnesses (e.g., bullous pemphigoid, dermatomyositis, alopecia areata), sarcoidosis, and nail and oral mucosal alterations.
Furthermore, as compared to single treatments, the administration of anti-CTLA-4 and anti-PD-1 therapy in combination was related to the development of more frequent, more severe, and earlier cutaneous irAEs. In the majority of instances, these days immune dermatologic adverse effects were self-limiting and easily managed. Early detection and management, on the other hand, were crucial to avoiding worsening of the lesions, limiting treatment interruption, and minimizing the quality of life damage.
Leave a Reply